North Dakota, 2004

Tornadoes and Hail in North Dakota, July 10, 2004

July 10, 2004 · NWS FGF · 6 events in 1 county or zone

3 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 1:00 AM CST, 5 hours earlier.

Area forecast discussion, Jul 10, 1:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 AM CDT SAT JUL 10 2004

.DISCUSSION
06Z MSAS ANALYSIS DEPICTED WEAK HIGH PRESSURE FROM THE EASTERN DAKOTAS
INTO MINNESOTA WHILE TROUGH OF LOW PRESSURE WAS OVER SOUTHERN MONTANA
WITH INVERTED TROUGH AXIS INTO WESTERN NORTH DAKOTA. LATEST WATER
VAPOR IMAGERY INDICATED 90KT JET RIDING OVER TOP OF 500MB RIDGE
OVER SOUTHERN MANITOBA WITH SCATTERED CONVECTION OVER NORTH CENTRAL
FIRING ON FAVORABLE RIGHT REAR QUAD OF JET. EXAMINATION OF KMVX RADAR
SHOWED SMALL BAND OF CONVECTION LIFTING NORTHEAST FROM NORTH CENTRAL
DAKOTA INTO CANADA.

MAIN FORECAST CHALLENGE CONCERNS HEAVY RAINS/SEVERE AND FLOODING
POTENTIAL SATURDAY NIGHT INTO EARLY SUNDAY. REGION CONTINUES TO
BE UNDER THE INFLUENCE OF UNSTABLE/PRIMED AIRMASS (PWATS INCREASING
TO 2). AS TROUGH OVER NORTHERN ROCKIES HEADS EAST INTO THE NORTHERN
PLAINS HEAVY RAIN WITH EMBEDDED SEVERE THREAT SHOULD TRANSVERSE OVER
REGION. MODELS ARE TARGETING SOUTHERN PORTIONS OF CWFA THE HARDEST
WITH AMOUNTS OF UP TO 2 INCHES. INHIBITING FACTORS IS LACK OF A GOOD
BOUNDARY TO FOCUS LOW LEVEL CONVERGENCE...WEAK LOW LEVEL JET...RATHER
BENIGN THETA E RIDGE AND LACK OF GOOD UPPER LEVEL JET SUPPORT.
HOWEVER MODELS ARE ADVERTISING STRONG UPPER LEVEL DIVERGENCE TO
ENHANCE LARGE SCALE ASCENT AND FORECASTED SOUNDINGS ARE DEPICTING
DEEP LAYERED MOISTURE COLUMN. APPEARS HEAVIEST RAINS SHOULD FALL
BETWEEN 06Z-12Z BEFORE SHIFTING EAST INTO MINNESOTA. FLASH FLOOD
GUIDANCE VALUES ARE RUNNING RATHER HIGH ATTM THIS MOMENT THUS WILL
HOLD OFF ON ANY HEADLINES AND LET DAYCREW RE-EVALUATE SITUATION WITH
FUTURE MODEL RUNS. NO CHANGES TO EXTENDED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK S OF AN I-94 LINE.
MN...HYDROLOGIC OUTLOOK S OF A HWY 10 LINE.

&&

BERG
Hazardous weather outlook, Jul 10, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 AM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101332-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
534 AM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE AREA LATE THIS AFTERNOON AND EVENING MAINLY TO THE SOUTH
OF A COOPERSTOWN TO PARK RAPIDS LINE. IN ADDITION THE STORMS WILL
HAVE COPIOUS AMOUNTS OF MOISTURE TO THRIVE OFF WITH RAINFALL AMOUNTS
OF UP TO 2 INCHES POSSIBLE. IF THIS OCCURS  LOCALIZED FLOODING
IS POSSIBLE WHERE THE STRONGER STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
TOO HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY
HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT..

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 10, 6:00 AM CST
Where
Cass County, 7 mi N of Kindred
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.750, -97.017

Hail, Cass

When
July 10, 6:40 AM CST
Where
Cass County, 5 mi ESE of Chaffee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.750, -97.250

Tornado, Cass

When
July 10, 7:18 AM CST to 7:37 AM CST
Where
Cass County, 5 mi WNW of Horace
Rating
F0
Path length
7 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.783, -96.983

Numerous large trees and power poles were snapped off at ground level.

Hail, Cass

When
July 10, 7:25 AM CST
Where
Cass County, Horace
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
46.750, -96.883

Thunderstorm Wind, Cass

When
July 10, 7:25 AM CST
Where
Cass County, Horace
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.750, -96.883

Many large tree branches were blown down.

Tornado, Cass

When
July 10, 7:42 AM CST to 7:44 AM CST
Where
Cass County, 1 mi SE of Wild Rice
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.733, -96.783

The tornado tracked from southeast of Wild Rice toward the Red River. The tornado dissipated in Clay county west of Rustad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415475, 5415476, 5415529, 5415530, 5415531, 5415532.